Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 224, NWS Lubbock, TX

July 16, 2012Crosby County, Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 16, 2012, 4:51 PM CDT for Crosby County, Garza County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 4:51 PM CDT (21:51 UTC)
Expired
Jul 16, 2012, 5:30 PM CDT
In force
39 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Crosby County, TX, Garza County, TX

The radar

The Lubbock radar (KLBB), 65 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WUUS54 KLUB 162151
SVRLUB
TXC107-169-162230-
/O.NEW.KLUB.SV.W.0224.120716T2151Z-120716T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
451 PM CDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CROSBY COUNTY IN NORTHWEST TEXAS.
  GARZA COUNTY IN NORTHWEST TEXAS.

* UNTIL 530 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF SOUTHLAND...OR 9 MILES NORTHWEST OF POST...AND MOVING
  EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE                 
  SOUTHLAND...POST AND HIGHWAY 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3350 10105 3304 10105 3307 10156 3339 10156
TIME...MOT...LOC 2150Z 262DEG 18KT 3330 10146

$$
1 follow-up statement
533 
WWUS54 KLUB 162220
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
520 PM CDT MON JUL 16 2012

TXC107-169-162230-
/O.CON.KLUB.SV.W.0224.000000T0000Z-120716T2230Z/
CROSBY TX-GARZA TX-
520 PM CDT MON JUL 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GARZA AND
SOUTHEASTERN CROSBY COUNTIES UNTIL 530 PM CDT...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
NORTH OF POST...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  POST...GRAHAM AND HIGHWAYS 84 AND 207.

IF ON OR NEAR LAKE ALAN HENRY OR WHITE RIVER LAKE...GET OUT OF THE 
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO 
DOCK AND SEEK SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A 
THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION MOVE INSIDE A SUBSTANTIAL SHELTER UNTIL THE STORM HAS 
PASSED. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS 
WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3341 10148 3350 10105 3304 10105 3305 10118
      3306 10146
TIME...MOT...LOC 2217Z 257DEG 10KT 3331 10133

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 16, 3:09 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT MON JUL 16 2012

.SHORT TERM...
THE UA LOW CONTINUED TO SLOWLY PROGRESS WESTWARD ACROSS THE SOUTHERN
PLAINS LATE THIS AFTERNOON...WITH THE CENTER OF THE SAID DISTURBANCE
LOCATED JUST SE OF THE REGION. THE INCREASE IN LARGE SCALE ASCENT
HAS RESULTED IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS PORTIONS OF THE REGION...WITH THE STRONGEST ACTIVITY NOTED
NEAR THE EDGE OF THE CAPROCK...AND SOUTH AND EAST OF THE CWA. THIS
IS NOT SURPRISING GIVEN THE LOCATION OF THE CENTER OF THE
DISTURBANCE...IN ADDITION TO LITTLE TO NO CIN...PWATS NEARING 1.60
INCHES AND SFC-BASED CAPE AOA 1500 J/KG. ON THE CAPROCK...SHOWERS
ARE STRUGGLING TO STRENGTHEN DUE TO A MID-LEVEL CAPPING INVERSION.
DESPITE INCREASED CLOUDINESS...TEMPS MANAGED TO WARM INTO THE 80S
AND 90S. PROGGED MODEL SOUNDINGS EXHIBITED STEEPENED LAPSE RATES AND
THUS...CLOUD BASES BEING AROUND 8000 FT. IT IS THEREFORE NOT OUT OF
THE QUESTION TO SEE A FEW ISOLATED WIND GUSTS POSSIBLY APPROACH
SEVERE LEVELS. FURTHERMORE GIVEN MOIST MID-LEVELS...THE ACTIVITY
WILL BE RATHER GOOD RAIN PRODUCERS... AS RAINFALL ACCUMULATIONS OF A
FEW TENTHS OF AN INCH WITH THE STRONGEST ACTIVITY IS NOT OUT OF THE
QUESTION.

FORECAST SOLUTIONS HINT AT THE PRECIP PERSISTING THROUGH THIS
EVENING...PARTICULARLY OFF THE CAPROCK NEAREST TO THE BEST MOISTURE
AND INSTABILITY AXES. THE NAM AND ECMWF SOLUTIONS SHOWED A LULL
OVERNIGHT...BUT THE GFS INSISTS ON LIGHT QPF LINGERING ACROSS
PORTIONS OF THE FA. PRECIP HAS LINGERED OVER NIGHT AND INTO THE NEXT
MORNING FOR THE PAST FEW DAYS AND AS SUCH...THE GFS MAY NOT BE
TOTALLY OFF BASED. WILL THEREFORE MAINTAIN A SLIGHT MENTION WITH 14
PERCENT POPS TONIGHT THROUGH EARLY TOMORROW MORNING FOR PORTIONS ON
THE CAPROCK AND ACROSS SRN LOCALES. TOMORROW...THE UA DISTURBANCE
WILL COMMENCE TO SLOWLY TRANSLATE SSW AWAY FROM THE SOUTH PLAINS AND
AS A RESULT...THE BEST SYNOPTIC LIFT WILL SHIFT TO ON THE CAPROCK
/ESPECIALLY ACROSS THE SRN AND SWRN ZONES/. WILL THEREFORE MAINTAIN
MENTIONABLE POPS ACROSS ALL BUT THE FAR NERN ZONES...WITH BEST POPS
ACROSS THE SW.

&&

.LONG TERM...
ATMOSPHERE WILL BE IN TRANSITION MID WEEK AS UPPER LOW MOVES FROM
SOUTHWEST TEXAS NEAR DEL RIO LATE TUESDAY AND THEN WESTWARD ACROSS
NORTHERN MEXICO THURSDAY AND FRIDAY TAKING THE DEEPER MOISTURE
WITH IT. DID KEEP SLIGHT CHANCE POPS ACROSS THE WESTERN HALF OF
THE CWA LATE TUESDAY...DECREASING COVERAGE TO AREAS JUST ALONG THE
NM BORDER WEDNESDAY AFTERNOON AS MODELS HINT A SOME RESIDUAL MID
LEVEL MOISTURE AND WEAK CONVECTIVE SIGNALS ALONG 700-500 MB
THETA-E AXIS.

TIME SECTIONS AND FORECAST SOUNDINGS SHOW PRONOUCDED MID LEVEL
DRYING AFTER TUESDAY NIGHT AS UPPER HIGH STRENGTHENS ACROSS THE
CENTRAL ROCKIES INTO THE CENTRAL PLAINS KEEPING EAST TO SOUTHEAST
MID AND UPPER WINDS...SUBSIDENCE AND LIMITED INSTABILITY ACROSS THE
REGION. TEMPERATURES WILL CREEP BACK UP INTO THE MID 90S BY THE END
OF THE WEEK AND INTO THE WEEKEND WITH POPS LOW TO NIL AT LEAST INTO
EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  92  65  92  64 /  20  20  20  20  10
TULIA         67  92  66  92  66 /  20  20  20  10  10
PLAINVIEW     67  92  67  92  67 /  20  20  20  10  10
LEVELLAND     68  92  68  92  67 /  20  30  20  10  10
LUBBOCK       68  93  69  93  69 /  20  20  20  10  10
DENVER CITY   67  92  68  91  67 /  20  30  20  10  10
BROWNFIELD    68  92  69  92  68 /  20  30  20  10  10
CHILDRESS     73  97  69  97  72 /  20  10  10  10  10
SPUR          70  95  69  95  70 /  20  20  10  10  10
ASPERMONT     72  98  71  98  72 /  20  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29/06
Hazardous weather outlook, Jul 16, 3:34 AM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
334 AM CDT MON JUL 16 2012

TXZ021>044-171000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
334 AM CDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTH
PLAINS...ROLLING PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE THIS
AFTERNOON. SOME STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 2:28 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
228 PM CDT MON JUL 16 2012

TXZ030-162015-
FLOYD-
228 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR FLOYD  COUNTY...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL FLOYD COUNTY...SLOWLY MOVING
NORTHEAST AT 5 MPH.

WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3431 10118 3402 10137 3400 10155 3416 10156
      3431 10154
TIME...MOT...LOC 1927Z 216DEG 20KT 3415 10149
Special weather statement, Jul 16, 3:25 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT MON JUL 16 2012

TXZ035-041-162115-
LUBBOCK-LYNN-
325 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR LYNN  AND LUBBOCK  COUNTIES...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL LYNN COUNTY...SLOWLY MOVING
EAST AT 5 MPH.

WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3344 10163 3324 10172 3333 10190 3344 10183
TIME...MOT...LOC 2024Z 286DEG 4KT 3334 10180
Special weather statement, Jul 16, 3:31 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CDT MON JUL 16 2012

TXZ029-030-036-162100-
CROSBY-FLOYD-HALE-
331 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY...HALE  AND FLOYD
COUNTIES...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS ACROSS EASTERN AND SOUTHEASTERN FLOYD
COUNTY...MOVING NORTHEAST AT 10 MPH.

WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND PONDING OF WATER ON ROADWAYS ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3398 10129 3375 10154 3377 10156 3383 10156
      3383 10165 3406 10156
TIME...MOT...LOC 2029Z 213DEG 12KT 3386 10155
Special weather statement, Jul 16, 3:36 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
336 PM CDT MON JUL 16 2012

TXZ035-041-162100-
LUBBOCK-LYNN-
336 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR LYNN AND LUBBOCK COUNTIES...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL LYNN COUNTY 5 MILES NORTHWEST
OF WILSON...MOVING SOUTHEAST AT 5 MPH.

WINDS SPEEDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...AND SMALL HAIL
IS POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3334 10161 3322 10175 3332 10193 3346 10179
TIME...MOT...LOC 2035Z 308DEG 4KT 3333 10178
Special weather statement, Jul 16, 4:44 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
444 PM CDT MON JUL 16 2012

TXZ041-042-162215-
GARZA-LYNN-
444 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LYNN AND GARZA
COUNTIES...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM ACROSS MUCH OF EASTERN LYNN COUNTY
INTO WESTERN GARZA COUNTY...MOVING EAST AT 25 MPH.

THESE STORMS WILL AFFECT POST...GRASSLAND AND HIGHWAY 84.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM. IN ADDITION...BRIEF SPIN UPS KNOW AS GUSTNADOES WILL BE
POSSIBLE ON THE LEADING EDGE OF THE OUTFLOW WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3337 10105 3297 10105 3297 10181 3335 10168
TIME...MOT...LOC 2141Z 273DEG 21KT 3313 10152

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:28 PM CDTSpecial Weather StatementLUBFloyd47 min
Jul 16, 3:25 PM CDTSpecial Weather StatementLUBLynn50 min
Jul 16, 3:31 PM CDTSpecial Weather StatementLUBFloyd29 min
Jul 16, 3:36 PM CDTSpecial Weather StatementLUBLynn24 min
Jul 16, 4:44 PM CDTSpecial Weather StatementLUBGarza31 min
Jul 16, 4:59 PM CDTSpecial Weather StatementLUBCrosby31 min
Jul 16, 5:25 PM CDTSpecial Weather StatementLUBHall35 min
Jul 16, 5:29 PM CDTSpecial Weather StatementLUBCrosby31 min
Jul 16, 5:30 PM CDTSpecial Weather StatementLUBGarza30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.